Heavy Rain, San Luis Obispo
- When
- March 4, 10:00 AM PST to March 6, 10:00 AM PST
- Where
- San Luis Obispo County, Countywide
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 35.387, -120.452 (the zone’s center; the record gives no point)
A powerful and slow-moving storm brought heavy rain, strong winds and snow to Central and Southern California. Across San Luis Obispo and Santa Barbara counties, rainfall totals ranged from 2 to 6 inches over coastal and valley areas to 6 to 13 inches in the mountains.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOX wrote it up.
A powerful and slow-moving storm brought heavy rain, strong winds and snow to Central and Southern California. Across San Luis Obispo and Santa Barbara counties, rainfall totals ranged from 2 to 6 inches over coastal and valley areas to 6 to 13 inches in the mountains. In San Luis Obispo county, the heavy rain produced numerous flooding. In Oceano, the Arroyo Grande Creek overflowed, destroying numerous crops and damaging one home. Also, the Pacific Dunes RV Park was flooded, stranding several residents. In Arroyo Grande, flooding along Corbett Creek damaged 4 homes and 5 classrooms in Arroyo Grande High School. In Pismo Beach, flooding along Pismo Creek damaged some homes in Pismo Court Village. In Nipomo, several small streams flooded, damaging 20 to 30 homes. In Creston, the heavy rain produced widespread urban flooding. Widespread flooding also occurred across Santa Barbara county. The Santa Barbara Airport was flooded when the Las Vegas and Mission Creeks overflowed. Many reports of mudslides were received from Santa Barbara county. In addition, the extreme rainfall and runoff resulted in flooding along the Santa Ynez River. Along the Santa Ynez River, the peak river stage reached 21 feet which was 9 feet above flood stage. Across Ventura and Los Angeles counties, rainfall totals were somewhat less, but still very significant. Ventura county received between 3 and 12 inches of rainfall while Los Angeles county received 1 to 3 inches. This heavy rainfall produced numerous flooding and mudslides. Near Fillmore, South Mountain and Guiberson Roads were closed due to mudslides. In Malibu, mudslides closed sections of Corral Canyon and Malibu Canyon Roads. Across Central and Southern California, strong southeasterly winds accompanied the storm. Widespread winds between 30 and 50 MPH with stronger gusts were reported from the coastal areas to the mountains. In the mountains of Ventura and Los Angeles counties, winter storm conditions developed with snowfall accumulations of 6 to 12 inches, gusty southeast winds and visibilities near zero in blowing snow and dense fog.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Mar 4, 9:00 AM PST, 1 hour earlier.
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
900 AM PST SUN MAR 4 2001
SO FAR THE BIG STORM PREDICTED FOR TODAY HAS PRODUCED A LOT OF WIND BUT
VERY LITTLE RAIN. A MODERATE BAND OF PRECIP IS NOW APPROACHING SBA AND
88D WIND PROFILERS INDICATE SOUTHEAST WINDS 40 TO 60 MPH FROM 2000-6000
FEET. THIS SHOULD HELP GET THINGS GOING ACROSS SOUTHERN SBA AND VTU
COUNTIES ONCE THE LOW LVL MOISTURE ARRIVES. IT MIGHT TAKE A LITTLE
WHILE BECAUSE THE COLD FRONT HAS BASICALLY STALLED JUST OFFSHORE,
PROBABLY THE RESULT OF BUMPING INTO THE SURFACE RIDGE OVER ARIZONA AND
SE CALIFORNIA. SINCE THE AVN AGAIN HAS BEEN OUTPERFORMING THE ETA AND
MESO ETA WITH REGARDS TO PRECIP AMOUNTS, WILL ASSUME IT IS STILL ON
TRACK. 12Z AVN HAS THE FIRST BAND OF MOISTURE ARRIVING BETWEEN 18Z AND
00Z FROM VENTURA COUNTY WEST, THEN BETWEEN 00Z AND 06Z FOR LA COUNTY.
THIS PRETTY MUCH COINCIDES WITH THE WORDING IN THE ZONES SO I DONT SEE
MUCH REASON TO UPDATE NOW. 100 PERCENT POPS FOR LA COUNTY MIGHT BE
OVERDOING IT, BUT I EXPECT THERE WILL STILL BE SOME LIGHT SHOWERS THERE
THROUGH THE DAY BEFORE THE STEADIER RAIN ARRIVES THIS EVENING.
THE BIG QUESTION NOW IS WHETHER WERE STILL GOING TO GET THE BIG
RAINFALL AMOUNTS THAT WERE PREDICTED SATURDAY. 12Z MESO ETA IS STILL
VERY IMPRESSIVE WITH RAINFALL AMOUNTS LATER THIS AFTERNOON AND TONIGHT,
BUT CONSIDERING ITS NOT DONE WELL WITH THOSE UP TO NOW, AM SUSPICIOUS
OF THE FORECAST AMOUNTS LATER ON TODAY AND TONIGHT. AVN IS QUITE A BIT
LOWER, BUT THEN AGAIN IT OFTEN IS BECAUSE IT DOESNT INCLUDE MUCH IN
THE WAY OF OROGRAPHIC EFFECTS. FOR NOW, I STILL SEE THE POTENTIAL FOR
FLOODING RAINS TONIGHT AND MONDAY, BUT AM NOT QUITE AS CONFIDENT AS I
WAS SATURDAY.
WINDS ARE REALLY CRANKING ALONG THE CENTRAL COAST, ESPECIALLY OVER THE
COASTAL WATERS. BUOY 23 REPORTED GUSTS TO 50 KT LAST HOUR AND THE OTHER
BUOYS ARE NOT TOO FAR BEHIND. INLAND, WINDS ARE QUITE A BIT LIGHTER BUT
CERTAINLY WORTHY OF A WIND ADVISORY. SO THE MESO DID A GREAT JOB WITH THE
WIND FORECAST YESTERDAY, NOW WE JUST NEED SOME RAIN.
AVN KEEPS STRONG SOUTHERLY WINDS AND LOTS OF MOISTURE OVER OUR AREA
THROUGH TONIGHT AND WELL INTO MONDAY. THERE MIGHT BE A BIT OF A BREAK
ACROSS THE CENTRAL COAST LATER TONIGHT AND EARLY MONDAY IN BETWEEN COLD
FRONTS, BUT SOUTH OF THERE IT SHOULD BE A CONTINOUS RAIN EVENT, HEAVY
AT TIMES.
LAX +++. WOFFORD
.LAX...FLOOD WATCH...SEE LAXFFALAX.
WIND ADVISORY...SEE LAXNPWLAX.
WINTER STORM WATCH...SEE LAXWSWLAX.
HEAVY SURF ADVISORY...SEE LAXMWSLAX.
SCA/GALE WARNING...SEE LAXCWFLAX.CAZ034>041-044>047-051>054-059-088-042000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD 600 AM PST SUN MAR 4 2001 ...SUMMARY OF ALL NON-ROUTINE PRODUCTS ISSUED FOR SAN LUIS OBISPO...SANTA BARBARA...VENTURA...AND LOS ANGELES COUNTIES... ...LOS ANGELES COUNTY... WINTER STORM WATCH THIS AFTERNOON THROUGH MONDAY FOR THE MOUNTAINS. FLOOD WATCH TONIGHT AND MONDAY FOR ALL AREAS. ...VENTURA COUNTY... WINTER STORM WATCH THIS AFTERNOON THROUGH MONDAY FOR THE MOUNTAINS. FLOOD WATCH TONIGHT AND MONDAY FOR ALL AREAS. HEAVY SURF ADVISORY THROUGH TONIGHT. ...SANTA BARBARA COUNTY... WIND ADVISORY THROUGH TONIGHT FOR ALL AREAS. FLOOD WATCH TONIGHT AND MONDAY FOR ALL AREAS. HEAVY SURF ADVISORY THROUGH TONIGHT. ...SAN LUIS OBISPO COUNTY... WIND ADVISORY THROUGH TONIGHT FOR ALL AREAS. HEAVY SURF ADVISORY THROUGH TONIGHT. NEXT UPDATE WILL BE ISSUED AT NOON UNLESS CONDITIONS WARRANT THE ISSUANCE OF ADDITIONAL PRODUCTS. BARTLING
The national radar mosaic for the moment the first event began.
11 high wind, 11 flood, 4 heavy rain, 2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2001Every state in 2001This day in weather historyWarnings in California, March 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5236420, 5236421, 5236410, 5236411, 5236412, 5236413, 5236414, 5236415, 5236416, 5236417, 5236418, 5236419, 5236422, 5236423, 5236409, 5236407, 5236408, 5236538, 5236539, 5236540, 5236542, 5236541, 5236424, 5236537, 5236536, 5236425, 5236426, 5236427.